Article Text

PDF
54
TNF-alpha inhibitor therapy associated demyelination
  1. James D Triplett,
  2. Allan G Kermode
  1. Sir Charles Gairdner Hospital, Nedlands, WA, Australia

Abstract

Objectives Tumour necrosis factor alpha (TNFα) inhibitor therapy has been documented to be associated with demyelinating lesions, including transverse myelitis and optic neuritis sometimes characteristic of multiple sclerosis (MS). It has not previously been reported to mimic lesions typical for neuromyelitis optica spectrum disorder (NMOSD). We present three cases of demyelination associated with TNFα inhibitor therapy, one case developed cheiro-oral syndrome suggestive of NMOSD and two developed transverse myelitis.

Methods Patients who presented with first episodes of demyelination whilst receiving TNFα inhibitor therapy were identified form clinical records.

Cases A 65-year-old woman of Vietnamese ancestry, immediately after receiving her first dose of certolizumab, developed paraethesiae of her lips, tongues, hands and feet associated with nausea and mild ataxia. Examination identified reduced sensation of the perioral region and tongue. MRI of the brain revealed signal abnormality centred in the mid brain at the level of interpeduncular notch. Repeat MRI two months after cessation of certolizumab showed resolution of the lesion, with corresponding symptomatic improvement. Aquaporin-4 antibodies were not detected. A 63 years old female presented with lower limb sensory disturbance after first dose of infliximab for rheumatoid arthritis. Examination identified bilateral leg weakness, urinary retention and a sensory level to the upper abdomen. MRI revealed an isolated T8/9 lesion. A 43-year-old-female presented 2 years after commencing adalimumab with complaints of subtle left leg weakness. Examination revealed hyperreflexia and an extensor plantar response. MRI showed lesions at C2 and T9. In both cases CSF was normal and negative for oligoclonal bands. Follow-up ranges from 1 to 14 years and since discontinuation of TNF-alpha therapy no further episodes of demyelination have occurred.

Conclusions TNFα therapy is associated with demyelination, commonly with normal CSF analysis. Discontinuation of therapy is recommended in patients presenting with TNFα therapy associated demyelination.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.